Erythematoedematous and Sclerotic Plaques in a Man Receiving Chemotherapy | Dermatology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Erythematoedematous and Sclerotic Plaques in a Man Receiving Systemic Chemotherapy

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A man in his late 70s with stage IV adenocarcinoma of the lung presented with acute onset of redness, pain, and swelling of both lower limbs. The patient had received 4 cycles of chemotherapy with carboplatin, pemetrexed, and pembrolizumab for progressive disease and was currently in maintenance with pemetrexed-pembrolizumab. The edema appeared 5 days after the patient’s 8th cycle of chemotherapy and evolved into sclerotic plaques. Physical examination revealed ill-defined, erythematoedematous plaques symmetrically distributed along the shins, with areas of induration (Figure, A). The patient remained afebrile and systemically well. Results of laboratory tests showed no elevation of inflammatory markers (normal white blood cell count and C-reactive protein level), with kidney, liver, and heart functions within the normal ranges. Results of venous Doppler ultrasonography imaging of the patient’s legs did not show evidence of deep vein thrombosis. A biopsy specimen was obtained for histopathologic analysis (Figure, B and C).

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

C. Pemetrexed-induced inflammatory and sclerotic edema

Histopathologic examination showed a normal-appearing epidermis with edema in papillary dermis and perivascular infiltration of lymphocytes. In reticular dermis, a marked thickening of collagen with activated fibroblasts was observed. No signs of eccrine squamous syringometaplasia (ESS) or neutrophilic eccrine hidradenitis were detected (Figure, B and C). The patient was treated with a 7-day course of oral prednisone and topical clobetasol and showed substantial clinical improvement, including the disappearance of the lesions with only residual hyperpigmentation. Based on the findings and treatment response, the diagnosis was grade 3 pemetrexed-induced inflammatory and sclerotic edema. Pemetrexed treatment was subsequently discontinued, and the patient continued with pembrolizumab treatment alone.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Mar Ramírez-Lluch, MD, Department of Dermatology, Fundación Instituto Valenciano de Oncología, Calle Profesor Beltrán Báguena, 4 Valencia, 46009 Spain (mar.ramirezlluch@gmail.com).

Published Online: July 28, 2021. doi:10.1001/jamadermatol.2021.2576

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Eguia  B , Ruppert  AM , Fillon  J ,  et al.  Skin toxicities compromise prolonged pemetrexed treatment.   J Thorac Oncol. 2011;6(12):2083-2089. doi:10.1097/JTO.0b013e31822e722fPubMedGoogle ScholarCrossref
2.
D’Angelo  SP , Kris  MG , Pietanza  MC , Rizvi  NA , Azzoli  CG .  A case series of dose-limiting peripheral edema observed in patients treated with pemetrexed.   J Thorac Oncol. 2011;6(3):624-626.PubMedGoogle ScholarCrossref
3.
Tracey  EH , Modi  B , Micheletti  RG .  Pemetrexed-induced pseudocellulitis reaction with eosinophilic infiltrate on skin biopsy.   Am J Dermatopathol. 2017;39(1):e1-e2.PubMedGoogle ScholarCrossref
4.
Sarrazin  M , Levavasseur  M , Fadin  A , Dezoteux  F , Staumont-Sallé  D .  Pemetrexed-induced cutaneous sclerosis of the lower limbs.   Ann Dermatol Venereol. 2020;147(12):842-847.PubMedGoogle ScholarCrossref
5.
Liau  MM , Santosa  A , Huang  J , Tan  LC .  Pemetrexed-induced lower limb pseudocellulitis.   Clin Exp Dermatol. 2017;42(8):914-916. doi:10.1111/ced.13202PubMedGoogle ScholarCrossref
6.
Ishikawa  K , Sakai  T , Saito-Shono  T ,  et al.  Pemetrexed-induced scleroderma-like conditions in the lower legs of a patient with non-small cell lung carcinoma.   J Dermatol. 2016;43(9):1071-1074. doi:10.1111/1346-8138.13354PubMedGoogle ScholarCrossref
7.
Shuster  M , Morley  K , Logan  J ,  et al.  Lipodermatosclerosis secondary to pemetrexed use.   J Thorac Oncol. 2015;10(3):e11-e12. doi:10.1097/JTO.0000000000000426PubMedGoogle ScholarCrossref
8.
Bolognia  JL , Cooper  DL , Glusac  EJ .  Toxic erythema of chemotherapy: a useful clinical term.   J Am Acad Dermatol. 2008;59(3):524-529.PubMedGoogle ScholarCrossref
9.
Terrier  B , Humbert  S , Preta  LH ,  et al.  Risk of scleroderma according to the type of immune checkpoint inhibitors.   Autoimmun Rev. 2020;19(8):102596. doi:10.1016/j.autrev.2020.102596PubMedGoogle Scholar
10.
Bessis  D , Guillot  B , Legouffe  E , Guilhou  JJ .  Gemcitabine-associated scleroderma-like changes of the lower extremities.   J Am Acad Dermatol. 2004;51(2)(suppl):S73-S76.PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_Multimedia_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_Multimedia_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close